This article was last updated on April 16, 2022
Just last spring, my pharmacy suddenly switched up my birth control brand. After taking the same exact pill every day for five years, I was a little shook — but my doctor said it was alright to go ahead and take the contraception, so I did. For the months that followed, I was nauseous pretty much every morning after I popped the new pill. I assumed it was because I wasn’t drinking enough water or because I was taking it on an empty stomach (I take it right when I wake up), but when the feeling persisted I started thinking there might be another explanation.
So I asked Angela Jones, MD, Astroglide’s resident OB/GYN the question that I couldn’t shake: Could something in this oral contraceptive be making me feel sick? “Birth control pills can cause any number of symptoms,” she told me, then listed a few common ones: irregular bleeding or spotting, breast tenderness, acne, mood fluctuations… and nausea.
I knew it! More than once I thought I was going to heave up last night’s dinner during my morning commute. And I’m not alone. Nausea is the most common side effect of the pill. Below, some reasons why birth control pills can make you feel sick, and what you can do about it.
Why do I feel nauseous?
Birth control pumps synthetic versions of the hormones estrogen and progestin into your body to prevent ovulation. Sometimes, the hormones themselves can cause discomfort and nausea. There’s evidence, for instance, that estrogen can irritate the stomach lining. In fact, the higher the estrogen level in your pill, the more likely you might be to feel nauseous.
Some birth control pills contain just synthetic progesterone (called progestin); other “combination pills” contain both progestin and estrogen. Different brands may have different levels of hormones or methods of delivery. That’s why one brand of oral contraceptive may make you sick, while another may not.
“Perhaps the current pill you’re on isn’t the right one for you,” Dr. Jones says, regarding my stomach-turning experience. “After all, one pill doesn’t fit all.” And she’s right — every person’s body has different needs and reactions, and it’s important to listen to them.
If you think you’re on the wrong type of pill, have a talk with your doctor about your options.
Certain medical conditions may be a factor.
You may have one or more medical conditions that’s could be a contraindication to being on the birth control pill (meaning: the combo of medical condition + oral contraceptive could cause harm). That includes a history of clotting disorders, hypertensive disorders, or migraine headaches with aura, says Dr. Jones. If you have any of these conditions, you definitely want to give your doctor a heads up — they might be the reason you’re experiencing nausea-inducing side effects, and they can turn bad fast.
What can I do about it?
First, give it three months, says Dr. Jones. That’s how long it takes your body to adjust to a new pill. Most symptoms go away after just a few days, according to the Center for Young Women’s Health. If they persist, you might want to consider either a progesterone-only (often called the mini pill), a non-pill form of contraceptive (including hormonal IUDs, diaphragms, vaginal rings), or a non-hormonal option (such as a copper IUD or condoms).
Progesterone-only pills are less likely to cause nausea, Medical News Today says. But these kind of pills are less effective at preventing pregnancy than the combination pill because they must be taken at the exact same time every day to work.
Also worth trying: At-home nausea remedies like eating ginger, staying hydrated, and trying out peppermint aromatherapy.
With a little effort and the help of your doctor, you’ll be able to find the perfect solution that keeps you protected and your stomach settled.
Click HERE to read more.
You can publish this article on your website as long as you provide a link back to this page.